Texas, 2008Flash Flood in Texas, August 29, 2008
August 29, 2008 · NWS CRP · 1 event in 1 county or zone
A slow moving thunderstorm dumped between 3 and 6 inches of rainfall in a short time near and just north of the community of Ben Bolt, producing flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving thunderstorm dumped between 3 and 6 inches of rainfall in a short time near and just north of the community of Ben Bolt, producing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 29, 2:05 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 29, 2:05 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
305 PM CDT FRI AUG 29 2008
.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...THE MAIN MID/UPR
LOW ACROSS WEST TX WL SLOWLY WEAKEN AND RETROGRADE THROUGH THE PD.
THIS WL ALLOW DRIER AIR POISED TO THE NORTHEAST OF THE CWA TO
SLOWLY ADVECT INTO THE RGN. THE KEY WORD IS SLOW. THE AIRMASS WL
STILL REMAIN UNCAPPED WITH A DEEP COLUMN OF MOISTURE THROUGH
SATURDAY...ESPECIALLY WEST OF CORPUS CHRISTI. WL ONLY SHAVE OFF
POPS BY 10-20% FOR SATURDAY COMPARED TO TDAS POPS. AS FOR THIS
EVENING...WL HOLD ONTO SCATTERED POPS MOST EVERYWHERE BASED UPON
THE LATEST RADAR TRENDS AND THE GFS GUIDANCE WHICH HAS HANDLED
THIS SYSTEM THE BEST. WHILE NO WIDESPREAD FLOODING IS EXPECTED...
LOCALIZED FLOODING MAY STILL OCCUR AS TRAINING OF CELLS WL STILL
BE LKLY. THE DRIER CONDITIONS WL BE MOST NOTICEABLE BEGINNING TMW
EVE AND CONTINUING THROUGH TMW NIGHT. WITH DRIER AIR IN PLACE AND
THE SFC FLOW BECOMING LIGHT OFFSHORE...TEMPS WL COOL DOWN CLOSER
TO NORMAL VALUES TMW NIGHT. LOWS TNT WL REMAIN ELEVATED DUE TO THE
CLOUD CVR AND COPIOUS BOUNDARY LYR MOISTURE. HIGHS ON SATURDAY WL
BE MOSTLY KEPT IN CHECK DUE TO THE CLOUDS...RAIN AND WET SOILS.
&&
.LONG TERM (SUNDAY THROUGH FRIDAY)...EXTENDED FORECASTS ARE HIGHLY
DEPENDENT ON TRACKS OF TROPICAL STORMS IN THE GULF. MOST CURRENT
FORECASTS PUT GUSTAV LANDFALLS SOMEWHERE UP THE COAST FROM THE
COASTAL BEND...CREATING OFFSHORE WINDS AND STRONG SUBSIDENCE. THESE
CONDITIONS WOULD RESULT IN DRIER AND HOTTER WEATHER THROUGH MIDWEEK.
THERE IS ENOUGH MODEL UNCERTAINTY THAT THE COASTAL BEND IS STILL
WITHIN THE ERROR CONE OF A LANDFALL STRIKE...HOWEVER...SO ALL
INTERESTS SHOULD PAY CLOSE ATTENTION TO TPC FORECASTS THROUGHOUT THE
HOLIDAY WEEKEND.
FORECASTS BEYOND MIDWEEK ARE SIMILARLY DEPENDENT ON TROPICAL
FEATURES THAT ARE HANDLED VERY DIFFERENTLY BY VARIOUS MODEL
FORECASTS. FOR NOW WILL MAINTAIN CONTINUITY WITH PREVIOUS FORECAST
RUNS...INDICATING RETURN FLOW RESUMING BY DAY 6...WITH A CHANCE OF
PRECIPITATION RESUMING SHORTLY THEREAFTER.
TEMPERATURES WILL BE ABOVE NORMALS FOR EARLY SEPTEMBER BARRING
DIRECT TROPICAL INTERVENTION...WITH HIGHS IN TRIPLE DIGITS LIKELY
ALONG THE NORTHERN RIO GRANDE PLAINS MIDWEEK.
&&
.AVIATION...MVFR CONDITIONS WL BE POSSIBLE THIS EVENING DUE TO
SCATTERED THUNDERSTORMS ACROSS PRIMARILY THE WESTERN ONE-HALF OF
SOUTH TX. OTHERWISE...VFR CEILINGS WL PERSIST THIS EVENING
ELSEWHERE. MVFR CONDITIONS WL THEN REDEVELOP ACROSS INLAND SOUTH TX
MAINLY BETWEEN THE HOURS OF 08Z AND 15Z SATURDAY. MVFR CONDITIONS
AND EVEN IFR CONDITIONS WL ONCE AGAIN BE POSSIBLE DURING THE DAY
ON SATURDAY DUE TO DEVELOPING SHOWERS AND THUNDERSTORMS.
OTHERWISE...VFR CEILINGS WL MAINLY PREVAIL AFTER 15Z.
&&
.MARINE...ONSHORE FLOW WL REMAIN ON THE WK SIDE THROUGH THE PD
GIVEN THE RELATIVELY FLAT PRESSURE/THERMAL GRADIENT. SEAS WL AVG
2-3 FT.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 77 92 75 93 75 / 30 30 10 10 10
VICTORIA 74 94 73 95 73 / 20 20 10 10 10
LAREDO 78 91 77 97 77 / 50 50 30 20 10
ALICE 76 93 74 95 73 / 40 40 20 20 10
ROCKPORT 80 92 78 94 78 / 20 20 10 10 10
COTULLA 76 92 74 96 72 / 50 50 30 20 10
KINGSVILLE 76 93 74 94 74 / 30 30 10 10 10
NAVY CORPUS 79 90 78 92 77 / 30 30 10 10 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
MB/80...SHORT TERM
JV/71...LONG TERM
Hazardous weather outlook, Aug 29, 4:05 AM CST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
505 AM CDT FRI AUG 29 2008
GMZ230-235-250-255-270-275-TXZ229>234-239>247-301015-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
505 AM CDT FRI AUG 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
THE REGION...WITH THE GREATEST CHANCE OVER THE RIO GRANDE PLAINS
REGION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
SATURDAY ACROSS SOUTH TEXAS AS AN UPPER LEVEL DISTURBANCE MOVES INTO
THE REGION. ON SUNDAY...ISOLATED SHOWERS AND THUNDERSTORMS ARE
FEASIBLE...MAINLY WEST OF STATE HIGHWAY 281...AS THE MAIN AXIS OF
MOISTURE THAT WAS RESIDING OVER THE RIO GRANDE PULLS FURTHER INTO
OLD MEXICO.
TROPICAL STORM GUSTAV...LOCATED NEAR JAMAICA...IS EXPECTED TO MOVE
INTO THE SOUTHEASTERN GULF OF MEXICO AS A HURRICANE SUNDAY MORNING
AND MOVE INTO THE CENTRAL GULF OF MEXICO ON EARLY MONDAY MORNING.
RESIDENTS OF SOUTH TEXAS SHOULD CLOSELY MONITOR THE PROGRESS AND
FORECASTS OF GUSTAV FROM THE NATIONAL HURRICANE CENTER THROUGH THE
WEEK. IT SHOULD BE STRESSED THAT THE FORECAST ERROR CONE AT 96
HOURS...OR ON EARLY TUESDAY MORNING...REMAINS LARGE AND STILL
INCLUDES THE WESTERN GULF OF MEXICO AND TEXAS. SWELLS FROM GUSTAV
COULD BEGIN REACHING THE MIDDLE TEXAS COASTAL WATERS AS EARLY AS
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED
87/70
Flash Flood, Jim Wells
- When
- August 29, 4:20 PM CST to 5:15 PM CST
- Where
- Jim Wells County, 1.24 mi WSW of Ben Bolt to 0.94 mi SSW of Alice Southwest Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 27.645, -98.099
The heavy rainfall, poor drainage area, and a dry creek led to flash flooding and significant street flooding in and around the Green Acres and Ben Bolt areas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, August 29, 20082 injured · $77,000 · 61 kt wind · 9 events
- Damaging Wind in Arizona, August 29, 2008$150,000 · 52 kt wind · 1 event
- Flash Flooding in New Mexico, August 29, 20081 injured · $79,000 · 3 events
- Damaging Wind in Arizona, August 29, 2008$100,000 · 52 kt wind · 1 event
- Damaging Wind in Texas, August 29, 2008$20,000 · 56 kt wind · 1 event
- Hail and Damaging Wind in Kansas, August 29 to 30, 20081.5 in hail · 13 events
- Hail and Damaging Winds in Kentucky, August 29, 2008$13,000 · 50 kt wind · 3 events
- Hail in Colorado, August 29, 20081 in hail · 6 events
- Flash Flooding in Texas, August 29, 20085 events
- Hail and Damaging Winds in Arkansas, August 29, 2008$8,000 · 50 kt wind · 5 events
- Flash Flood and Hail in Kansas, August 29, 2008$200 · 0.88 in hail · 4 events
- Damaging Winds in Texas, August 29, 2008$3,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132856.